Virginia, 2010Damaging Winds in Virginia, July 25, 2010
July 25, 2010 · NWS LWX · 44 events in 7 counties and zones
A strong upper-level disturbance and its associated cold front moved into Virginia on the 25th. Hot and humid conditions ahead of the front led to high amounts of instability.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- $232,000
- Crop damage
- None recorded
- Events
- 44
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong upper-level disturbance and its associated cold front moved into Virginia on the 25th. Hot and humid conditions ahead of the front led to high amounts of instability. Showers and thunderstorms developed along and ahead of the cold front. Due to the high amounts of instability, thunderstorms were able to mix down strong winds from aloft causing significant amounts of damage across portions of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 25, 11:11 AM EST, 2 hours 3 minutes earlier.
Area forecast discussion, Jul 25, 11:11 AM EST, 2 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1211 PM EDT SUN JUL 25 2010
.SYNOPSIS...
HOT AND HUMID CONDITIONS WILL CONTINUE ACROSS THE MID ATLANTIC
TODAY...BEFORE A COLD FRONT PUSHES THROUGH LATE THIS AFTERNOON AND
EVENING. THIS FRONT WILL BRING SCATTERED SHOWERS AND THUNDERSTORMS
TO THE REGION. HIGH PRESSURE WILL BUILD BACK OVER THE AREA FOR THE
FIRST PART OF NEXT WEEK...BEFORE ANOTHER COLD FRONT AFFECTS THE MID
ATLANTIC DURING THE LATTER PART OF NEXT WEEK.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CDFNT ACRS NRN PA/CENTL OH ATTM. A SOLID LN OF SHRA/EMBEDDD TSRA
W/IN THIS ZN. A SOLID LINE OF TSRA HAS DVLPD AHD OF FNT IN SW
PA/NRN WVA. EXTRAPOLATION TAKES THIS AREA INTO PTMC HIGHLANDS AOB
17Z...AND THRU ENTIRE CWFA BY 22-00Z. SVR TSTM WATCH HAS BEEN
ISSUED FOR NRN MD/PTMC HIGHLANDS THRU 23Z...AND ALL PRODUCTS HV
BEEN UPDATED. WL BE LAUNCHING ANTHR RAOB AT 18Z.
AMS AHD OF CDFNT WL HV PLENTY OF OPPORTUNITY TO HEAT UP AGN. HWVR...
APPCHG CLDCVR WL SHORT-CIRCUIT FULL POTL...WHICH 12Z IAD RAOB
SUGGESTS WL BE 103F. NONETHELESS CONDS WL SOAR WELL ABV CLIMO
NORMS INTO THE UNCOMFORTABLE REALM...AND WL THREATEN RECORDS ONCE
AGN. /SEE BLO./ BASED ON YDA OBS AND CURRENT GDNC...SEE NO
COMPELLING REASON TO ADJUST MAXT ATTM. HEAT ADVYS WL CONT.
THE NEXT THREAT WL BE POTL SVR WX. CWFA RESIDES ON THE FRINGE OF
WLYS. BETTER SHEAR ACRS PA...BUT 0-3KM 20-30 KT CAN BE FOUND
LCLLY. AFTN MLCAPE SHUD EXCEED 2000J/KG. BUT...MID LVLS KINDA WARM
/H7 STILL +9C/. DAYTIME HEATING WL NEED TO PRODUCE UPDRAFTS
SUFFICIENT TO OVERCOME THAT INHIBITION. IF SO...THEN
THERMODYNAMICS AND LLVL FORCING FM APPCHG CDFNT AND WK LEE TROF WL
BE ABLE TO FOSTER TSRA DVLPMNT...AND A FEW OF THESE WL BE STRONG-
SVR. HWVR...THE PRESENCE OF THE MID LVL RDG SUGGESTS STORMS MAY
WKN AS THEY CROSS THE MTNS. WL NEED TO MONITOR IN CASE WATCH NEEDS
TO BE EXPANDED FURTHER E.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
THE HIGH PRESSURE RIDGE THAT HAS BROUGHT RECORD HEAT TO THE MID ATLC
OVER THE PAST FEW DAYS WILL FINALLY LOOSEN ITS GRIP ON THE EAST
COAST TODAY AND BE WELL OFF THE SRN ATLC COAST BY TONIGHT. THE COLD
FRONT WILL HAVE PUSHED DOWN INTO THE VA TIDEWATER BY THIS TIME
OVERNIGHT TONIGHT...ALLOWING DRIER AND COOLER HIGH PRESSURE TO BUILD
OVER THE OHIO VLY. PRECIP WILL HAVE ENDED CLOSER TO SUNSET
TONIGHT...AND SKIES WILL BEGIN TO CLEAR OUT AS WELL - BEHIND THE
FRONT. AS SFC DEWPOINTS DROP OUT OF THE L70S AND INTO THE L/M60S
OVERNIGHT...TEMPS WILL ALSO DROP DOWN INTO THE U60S AND L70S.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
COLD FRONT STALLS OVER THE CAROLINAS...AS HIGH PRESSURE BUILDS IN
FROM THE NORTH. THE HIGH CENTER SHOULD REMAIN OVERHEAD THROUGH
TUESDAY...BUT MOVES OFFSHORE ON WEDNESDAY WITH RETURN FLOW SETTING
UP. A SECOND COLD FRONT SLOWLY PUSHES SOUTH FROM THE GREAT LAKES FOR
THE END OF THE WEEK...FINALLY PUSHING THROUGH LATE FRIDAY INTO
SATURDAY.
NO MAJOR CHANGES TO THE EXTENDED WERE NEEDED. A RETURN TO
NORMAL...TO SLIGHTLY ABOVE NORMAL MAX TEMPS EXPECTED FOR MUCH OF
NEXT WEEK.
&&
.AVIATION /16Z SUNDAY THROUGH THURSDAY/...
VFR CONDS MOST OF DAY AT ALL TERMINALS. HWVR...XPCTG TSRA TO MV
INTO MRB AREA BY ELY AFTN...AND SPREAD INTO THE METROS IN TIME FOR
THE AFTN PUSH. LCL FLGT RESTRICTIONS AND GUSTY WINDS INVOF TSRA.
HV VCTS ATTM...BUT MAY TRY TO TIME LN PRESENTLY NW OF TERMINALS
FOR THE 18Z TAFS.
THE COLD FRONT WILL MOVE THRU THE AREA LATER THIS EVE AND BRING SFC
WINDS TO A MORE NWLY RANGE TILL LATE TONIGHT. SKIES WILL BEGIN TO
CLEAR OUT INTO THE EARLY MORNING HR AND THEN WINDS WILL TURN MORE
NLY BY THE PRE-DAWN HRS MON.
HIGH PRESSURE BUILDS IN FOR MONDAY AND TUESDAY...NO CIG/VSBY
RESTRICTIONS ANTICIPATED. A COLD FRONT IS EXPECTED BY
FRI/SAT...BRINGING SCATTERED SHOWERS AND THUNDERSTORMS.
&&
.MARINE...
WNDS ATTM GNLY ARND 10 KT. PREVAILING DIR WLY...THO LCL VARIATIONS
NOTED. WLY WINDS WILL BE ON THE INCREASE LATE MORNING/EARLY AFTN
AHEAD OF A COLD FRONT. THE FRONT WILL MOVE THRU TNGT...W/ SHOWERS
AND TSTMS EXPECTED TO MOVE ACROSS THE WATERS BEFORE THE FRONTAL
PASSAGE. WL CONT SCA FOR THE ENTIRE MD BAY AND TP BOTH FOR THE
INCREASING WLY WINDS AND ANY PRECIP-RELATED GUSTY CONDITIONS.
HWVR...SMW/S MAY BE REQD INVOF STRONGER TSRA.
WINDS WILL CONTINUE NORTHERLY BEHIND THE COLD FRONT ON MONDAY.
MODELS CURRENTLY KEEP SPEED BELOW AND SCA CRITERIA...BUT WILL
CONTINUE TO MONITOR. AS A FRONT APPROACHES...WINDS WILL TURN MORE SE
TUESDAY NIGHT INTO WEDNESDAY AND SPEEDS MAY INCREASE TO AROUND 15 KT
BY THURSDAY INTO FRIDAY.
&&
.CLIMATE...
AFTER A VERY WARM NIGHT...LOW TEMPERATURES THIS MORNING ARE ABOVE
RECORD HIGH MINIMUM LEVELS FOR BALTIMORE AND WASHINGTON DC.
HOWEVER...WITH SCATTERED THUNDERSTORMS EXPECTED THIS EVENING...LOWER
TEMPERATURES MAY OCCUR BEFORE MIDNIGHT EST. BELOW ARE THE CURRENT
LOWEST TEMPERATURES FOR TODAY COMPARED TO THE RECORD HIGH MINIMUM.
JULY 25
MRNG LOW....DAILY RECORD HIGH MIN /YEAR/
BWI 82 77 /1887...1885/
DCA 82 79 /1987/
RECORD HIGHS MAY BE EXCEEDED OR MATCHED TODAY BEFORE SCATTERED
THUNDERSTORMS AND A COLD FRONT CROSSES THE AREA LATE IN THE DAY.
BELOW ARE THE CURRENT FORECAST HIGH AND RECORD HIGH TEMPERATURES
/AND YEAR OF OCCURRENCE/ FOR THE THREE MAIN CLIMATE LOCATIONS FOR
JULY 25.
JULY 25
FCST HIGH....RECORD HIGH/ YEAR
BWI 99 99 /1934/
DCA 100 100 /1930/
IAD 98 97 /1987/
AT BALTIMORE...THROUGH JULY 25...THIS YEAR HAS HAD 39 DAYS WITH 90
DEGREE OR GREATER TEMPERATURES. THIS IS THE HIGHEST SUCH NUMBER OF
IN A YEAR THROUGH JULY 25 AT BALTIMORE...TWO DAYS AHEAD OF THE PACE
OF 1991. THE RECORD NUMBER OF 90 DEGREE OR GREATER DAYS FOR THE
ENTIRE CALENDAR YEAR AT BALTIMORE IS 54 DAYS IN 1988...SO BALTIMORE
IS OVER TWO-THIRDS TO THE YEARLY RECORD.
A TEMPERATURE OF 100F AT BWI TODAY WOULD BE THE FIFTH 100 DEGREE OR
GREATER DAY THIS MONTH /A RECORD FOR ANY MONTH EVER AT BALTIMORE/
AND THE SEVENTH SUCH DAY THIS YEAR /TYING THE RECORD WITH 1988 AND
1930/.
AT WASHINGTON DC...THROUGH JULY 25...THIS YEAR HAS HAD 42 DAYS WITH
90 DEGREE OR GREATER TEMPERATURES. THIS TIES THE HIGHEST SUCH NUMBER
IN A YEAR THROUGH JULY 25 AT WASHINGTON DC WITH 1994. THE RECORD
NUMBER OF 90 DEGREE OR GREATER DAYS FOR THE ENTIRE CALENDAR YEAR AT
WASHINGTON IS 67 DAYS IN 1980...SO WASHINGTON IS JUST OVER
THREE-FIFTHS TO THE YEARLY RECORD.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR DCZ001.
MD...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR MDZ003>007-
009>011-013-014-016>018.
VA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR VAZ028-030-031-
036>040-042-050>057-501-502.
WV...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR WVZ051>053.
MARINE...SMALL CRAFT ADVISORY UNTIL 10 PM EDT THIS EVENING FOR
ANZ530>543.
&&
SYNOPSIS...LISTEMAA
NEAR TERM...HTS
SHORT TERM...GMS
LONG TERM...LISTEMAA
AVIATION...HTS/GMS/LISTEMAA
MARINE...HTS/GMS/LISTEMAA
CLIMATE...BAJHazardous weather outlook, Jul 25, 12:59 PM EST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
159 PM EDT SUN JUL 25 2010
ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057-
261000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
PATAPSCO RIVER INCLUDING BALTIMORE HARBOR-
CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY-
CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER-
PATUXENT RIVER TO BROOMES ISLAND MD-
TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH
ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD-
SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-
CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-
159 PM EDT SUN JUL 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE
CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN
CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF
COLUMBIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM ACROSS METRO
BALTIMORE...AND UNTIL 8PM FOR THE REST OF THE AREA. SCATTERED SHOWERS
AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON ALONG AND AHEAD OF
AN APPROACHING FRONTAL BOUNDARY. THUNDERSTORMS WILL HAVE THE
POTENTIAL TO BECOME SEVERE...PRODUCING DAMAGING WIND GUSTS.
A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC AND
MARYLAND CHESAPEAKE BAY THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THIS AFTERNOON.
PLEASE FORWARD ANY STORM REPORTS TO THE NATIONAL WEATHER SERVICE.
MDZ003>005-009-010-501-502-VAZ021-025>031-036>040-042-050-051-501-
502-WVZ050>055-501>504-261000-
WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-
CULPEPER-NORTHERN FAUQUIER-SOUTHERN FAUQUIER-HAMPSHIRE-MORGAN-
BERKELEY-JEFFERSON-PENDLETON-HARDY-WESTERN GRANT-EASTERN GRANT-
WESTERN MINERAL-EASTERN MINERAL-
159 PM EDT SUN JUL 25 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA...
NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND
WITH THE EXCEPTION OF GARRETT COUNTY.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A HEAT ADVISORY IS IN EFFECT UNTIL 8 PM FOR AREAS EAST OF THE BLUE
RIDGE MOUNTAINS...PORTIONS OF THE EASTERN WEST VIRGINIA
PANHANDLE...CENTRAL MARYLAND AND THE NORTHERN SHENANDOAH VALLEY.
SEEN WBCNPWLWX FOR FURTHER DETAILS.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 7PM ACROSS NORTHERN
MARYLAND... THE POTOMAC HIGHLANDS OF WEST VIRGINIA...AND THE
NORTHERN SHENANDOAH VALLEY OF VIRGINIA...AND UNTIL 8PM FOR THE
REST OF THE AREA. SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP
THIS AFTERNOON ALONG AND AHEAD OF AN APPROACHING FRONTAL BOUNDARY.
THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE...PRODUCING
DAMAGING WIND GUSTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
THE SKYWARN SPOTTER NETWORK HAS BEEN ACTIVATED THIS AFTERNOON.
PLEASE FORWARD ANY STORM REPORTS TO THE NATIONAL WEATHER SERVICE.
HTS
In the hours before
Special weather statement, Jul 25, 11:43 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1243 PM EDT SUN JUL 25 2010
MDZ501-502-WVZ501>504-251745-
WESTERN GRANT WV-EASTERN GRANT WV-CENTRAL AND EASTERN ALLEGANY MD-
EXTREME WESTERN ALLEGANY MD-WESTERN MINERAL WV-EASTERN MINERAL WV-
1243 PM EDT SUN JUL 25 2010
...STRONG THUNDERSTORMS TO AFFECT GRANT...ALLEGANY...AND MINERAL
COUNTIES...
AT 1239 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 29 MILES NORTHWEST OF MIDLOTHIAN TO 27 MILES WEST
OF BEECHWOOD...MOVING EAST AT 40 MPH. THUNDERSTORMS WILL LIKELY
BEGIN AFFECTING WESTERN ALLEGANY...MINERAL AND GRANT COUNTIES
BETWEEN 100 PM AND 115 PM.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
HEAVY RAIN WITH THIS STORM MAY REDUCE VISIBILITIES TO BELOW ONE MILE
AND MAY CAUSE PONDING OF WATER ON ROADWAYS.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3970 7855 3933 7886 3924 7899 3912 7903
3898 7915 3901 7933 3907 7930 3911 7936
3921 7931 3918 7947 3920 7949 3930 7934
3931 7930 3935 7926 3943 7912 3948 7910
3948 7907 3973 7893
TIME...MOT...LOC 1639Z 272DEG 35KT 3984 7936 3924 7993
PELOQUINSpecial weather statement, Jul 25, 12:50 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
150 PM EDT SUN JUL 25 2010
MDZ003-502-VAZ027-028-WVZ050>052-055-504-251815-
WASHINGTON MD-SHENANDOAH VA-HARDY WV-HAMPSHIRE WV-BERKELEY WV-
MORGAN WV-CENTRAL AND EASTERN ALLEGANY MD-EASTERN MINERAL WV-
FREDERICK VA-
150 PM EDT SUN JUL 25 2010
...STRONG THUNDERSTORMS TO AFFECT WASHINGTON...SHENANDOAH...HARDY...
HAMPSHIRE...BERKELEY...MORGAN...CENTRAL AND EASTERN ALLEGANY...
EASTERN MINERAL AND FREDERICK COUNTIES...
AT 150 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM FLINTSTONE TO MCNEILL...MOVING EAST AT 45 MPH.
STORM INTENSITY IS INCREASING...AND SEVERE WEATHER MAY DEVELOP
RAPIDLY. REMAIN ALERT...AND BE PREPARED TO TAKE ACTION IF WARNINGS
ARE ISSUED.
THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. MOVE
INDOORS IMMEDIATELY FOR YOUR SAFETY. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
WIND GUSTS IN EXCESS OF 50 MPH ARE EXPECTED WITH THIS STORM. WINDS
THIS STRONG CAN BRING DOWN LARGE TREE BRANCHES. TAKE SHELTER UNTIL
THE STORM HAS PASSED.
&&
LAT...LON 3972 7776 3908 7818 3914 7895 3973 7867
TIME...MOT...LOC 1750Z 271DEG 37KT 3970 7854 3915 7887
PELOQUIN
Local storm report, Jul 25, 1:14 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
214 PM EDT SUN JUL 25 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TSTM WND DMG 1 WSW ROMNEY 39.34N 78.78W
07/25/2010 HAMPSHIRE WV 911 CENTER
TREES DOWN ON ROUTE 50 AT THE BRIDGE OVER THE SOUTH
BRANCH POTOMAC RIVER.
&&
EVENT NUMBER LWX1000571
SALThunderstorm Wind, Frederick
- When
- July 25, 1:14 PM EST
- Where
- Frederick County, 0.67 mi ENE of Hayfield
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.235, -78.289
There was minor damage to shingles on a roof along Hayfield Road.
Thunderstorm Wind, Winchester (C)
- When
- July 25, 1:20 PM EST
- Where
- Winchester (C) County, 3.33 mi N of Winchester
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.178, -78.167
Large branches were down along Opequon Avenue.
Thunderstorm Wind, Winchester (C)
- When
- July 25, 1:20 PM EST
- Where
- Winchester (C) County, 3.09 mi N of Winchester
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.175, -78.175
Numerous trees and power lines were down. Portions of Interstate 81 were not passable due to the downed trees and power lines.
Thunderstorm Wind, Frederick
- When
- July 25, 1:21 PM EST
- Where
- Frederick County, 0.63 mi SSW of Albin
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.212, -78.185
Numerous large branches were down along with the main stem of a large tree.
Thunderstorm Wind, Frederick
- When
- July 25, 1:23 PM EST
- Where
- Frederick County, 0.26 mi ENE of Stephens City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 39.081, -78.216
Large branches were down near Stephens City.
Thunderstorm Wind, Frederick
- When
- July 25, 1:24 PM EST
- Where
- Frederick County, 0.95 mi SW of White Hall
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Trained Spotter
- Coordinates
- 39.271, -78.163
Several large trees were down on vehicles along Apple Pie Ridge Road.
Thunderstorm Wind, Frederick
- When
- July 25, 1:25 PM EST
- Where
- Frederick County, 1.71 mi ENE of Burning Knolls
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 39.177, -78.099
Several large branches were down. One branch fell on a vehicle at the Valley Mills Estates.
Thunderstorm Wind, Frederick
- When
- July 25, 1:26 PM EST
- Where
- Frederick County, 2.66 mi ENE of Burning Knolls
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.181, -78.082
One tree and several large branches were down along Valley Mill road and Berryville Pike.
Thunderstorm Wind, Clarke
- When
- July 25, 1:28 PM EST
- Where
- Clarke County, 4.25 mi WNW of Berryville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Trained Spotter
- Coordinates
- 39.175, -78.042
Two large trees were down along Route 7 along with numerous large branches.
Thunderstorm Wind, Frederick
- When
- July 25, 1:28 PM EST
- Where
- Frederick County, 0.48 mi NNE of Clear Brook
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.256, -78.096
Two big Walnut Trees were uprooted along Shady Creek Road.
Thunderstorm Wind, Clarke
- When
- July 25, 1:28 PM EST
- Where
- Clarke County, 4.2 mi NW of Berryville
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.187, -78.032
A Maple Tree was snapped at the base resulting in property damage near Stringtown.
Thunderstorm Wind, Clarke
- When
- July 25, 1:28 PM EST
- Where
- Clarke County, 3.16 mi WNW of Berryville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.173, -78.021
Crums Church Road at Route 7 was impassable due to large branches over the roadway.
Thunderstorm Wind, Clarke
- When
- July 25, 1:29 PM EST
- Where
- Clarke County, 3.16 mi WNW of Berryville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.173, -78.021
Crums Church Road at Route 7 was impassable due to large branches over the roadway.
Thunderstorm Wind, Clarke
- When
- July 25, 1:30 PM EST
- Where
- Clarke County, 0.28 mi NW of Waterloo
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.083, -78.084
A tree along with power lines and branches were down along Marsh Road and Old Charles Road.
Thunderstorm Wind, Clarke
- When
- July 25, 1:30 PM EST
- Where
- Clarke County, 1.94 mi SSE of Swimley
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 39.224, -77.988
Numerous trees were down along roadways in the vicinity of Route 340.
Thunderstorm Wind, Clarke
- When
- July 25, 1:31 PM EST
- Where
- Clarke County, 1.4 mi NW of Waterloo
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 39.092, -78.101
Three Hardwood trees were uprooted by thunderstorm winds.
Thunderstorm Wind, Clarke
- When
- July 25, 1:37 PM EST
- Where
- Clarke County, 3.71 mi ENE of Berryville
- Measured
- 65 kt (75 mph) measured gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.175, -77.909
Trees were uprooted and large branches were snapped along Chestnut Lane.
Thunderstorm Wind, Clarke
- When
- July 25, 1:38 PM EST
- Where
- Clarke County, 4.95 mi ESE of Berryville
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.122, -77.885
A tree twelve inches in diameter was down along Route 7 just east of the Shenandoah River Bridge.
Thunderstorm Wind, Warren
- When
- July 25, 1:39 PM EST
- Where
- Warren County, 1.26 mi SW of Rockland
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.965, -78.163
Numerous trees were down throughout the northern half of Warren County.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:46 PM EST
- Where
- Loudoun County, 0.48 mi ESE of Hillsboro
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 39.198, -77.712
Thunderstorm wind damage was reported by the public. The message was relayed through the broadcast media.
Thunderstorm Wind, Warren
- When
- July 25, 1:46 PM EST
- Where
- Warren County, 0.88 mi SE of Front Royal
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.910, -78.170
A wind gust of 58 mph was measured near Front Royal.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:47 PM EST
- Where
- Loudoun County, 0.95 mi SSE of Purcellville
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.138, -77.712
There were at least thirty-five reports of large trees down throughout the Purcellville.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:50 PM EST
- Where
- Loudoun County, 0.74 mi WNW of Hamilton
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.134, -77.663
There were at least thirty trees down across Hamilton.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:52 PM EST
- Where
- Loudoun County, 1.91 mi NNE of Waterford
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.207, -77.591
Power lines were down and a pine tree was snapped along Loyalty Road near Clover Hill Road.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:53 PM EST
- Where
- Loudoun County, 0.82 mi NW of Clarkes Gap
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 39.139, -77.610
A tree that was five feet in diameter fell into and damaged a house on Dry Mill Road.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:53 PM EST
- Where
- Loudoun County, 0.7 mi SE of Raeonian Spgs
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- NWS Employee
- Coordinates
- 39.142, -77.612
Numerous trees and branches were down along the Washington and Old Dominion Trail.
Thunderstorm Wind, Loudoun
- When
- July 25, 1:56 PM EST
- Where
- Loudoun County, 0.28 mi E of Leesburg
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.120, -77.545
Numerous trees and branches were Exeter subdivision.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:02 PM EST
- Where
- Loudoun County, 0.73 mi SW of Belmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 39.042, -77.510
Four Bradford Pear trees and several trees that were ten inches in diameter were down due to thunderstorm winds.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:02 PM EST
- Where
- Loudoun County, 0.81 mi S of Belmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.038, -77.503
Two mature Maple trees were snapped at the intersection of Claiborne Parkway and Crossroads Drive.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:02 PM EST
- Where
- Loudoun County, 1.13 mi WSW of Belmont
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Broadcast Media
- Coordinates
- 39.045, -77.520
About twenty-five trees were down in the area of Hay Road and Belmont Ridge Road.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:03 PM EST
- Where
- Loudoun County, 0.6 mi S of Ashburn
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.041, -77.481
A trained spotter estimated thunderstorm wind gusts of 70 mph.
Thunderstorm Wind, Fauquier
- When
- July 25, 2:07 PM EST
- Where
- Fauquier County, 2.78 mi NE of Belvoir
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 38.903, -77.790
Branches and limbs were blown down in 60 mph winds.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:08 PM EST
- Where
- Loudoun County, 0.89 mi ESE of Sterling
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Amateur Radio
- Coordinates
- 38.995, -77.415
Numerous trees were down along Sterling Boulevard and East Staunton Avenue.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:08 PM EST
- Where
- Loudoun County, 2.85 mi NW of Broad Run Farms
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $2,000
- Reported by
- NWS Employee
- Coordinates
- 39.063, -77.402
A large Sycamore tree was uprooted near the Potomac River.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:09 PM EST
- Where
- Loudoun County, 0.11 mi NNE of Sterling
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.002, -77.429
Trees were down in the Gable Square community.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:10 PM EST
- Where
- Loudoun County, 2.09 mi E of Sterling
- Measured
- 57 kt (66 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 38.998, -77.391
NA tree was down at the intersection of Lincoln Avenue and East Holley Avenue. Several small limbs were also down in this area.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:10 PM EST
- Where
- Loudoun County, 1.68 mi NE of Sterling
- Measured
- 61 kt (70 mph) estimated gust
- Deaths
- 0 direct, 1 indirect
- Reported by
- Law Enforcement
- Coordinates
- 39.015, -77.406
A large tree fell onto a child walking in Claude Moore Park. The child was pronounced dead at 3:45 PM EDT.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:10 PM EST
- Where
- Loudoun County, 0.88 mi NW of Broad Run Farms
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 39.039, -77.382
A tree fell onto Broad Run Farms. Siding was blown off of an apartment in Ashburn Village and a light pole was blown down on Sugarland Run Road.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:12 PM EST
- Where
- Loudoun County, 1.81 mi NE of Sterling
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $7,000
- Reported by
- Trained Spotter
- Coordinates
- 39.016, -77.403
Several large trees were down near Sterling Park.
Thunderstorm Wind, Fairfax
- When
- July 25, 2:13 PM EST
- Where
- Fairfax County, 1.96 mi NW of Reston
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 38.988, -77.328
Several branches were down along Route 7. Some of the branches were ten inches in diameter.
Thunderstorm Wind, Loudoun
- When
- July 25, 2:14 PM EST
- Where
- Loudoun County, 0.87 mi SW of Broad Run Farms
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 39.020, -77.380
A wind gust of 58 mph was measured near Sterling Park.
Thunderstorm Wind, Fairfax
- When
- July 25, 2:14 PM EST
- Where
- Fairfax County, 0.55 mi N of Herndon
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- NWS Employee
- Coordinates
- 38.978, -77.381
A large Oak Tree was blown down near Herndon. Large limbs were also down around the neighborhood at Monroe and 2nd Street.
Thunderstorm Wind, Fairfax
- When
- July 25, 2:19 PM EST
- Where
- Fairfax County, 0.69 mi N of Sunset Hills
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 38.960, -77.350
A wind gust of 75 mph was reported near Reston.
Thunderstorm Wind, Fairfax
- When
- July 25, 2:28 PM EST
- Where
- Fairfax County, 0.53 mi N of Belvedere
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Mesonet
- Coordinates
- 38.858, -77.180
A tree fell and knocked power lines down along Beechtree Lane at Annandale Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strikes in Maryland, July 25, 20102 deaths · $373,000 · 78 kt wind · 72 events
- Hail and Damaging Winds in Pennsylvania, July 25, 20101 death · $125,000 · 1.25 in hail · 29 events
- Damaging Wind and Lightning Strikes in Alabama, July 25 to 26, 20101 death · 4 injured · $58,000 · 50 kt wind · 3 events
- Flash Flood and Damaging Winds in West Virginia, July 25, 20101 death · $107,000 · 50 kt wind · 7 events
- Tornado and Hail in New York, July 25, 20107 injured · $196,000 · EF1 · 28 events
- Lightning Strike and Heavy Rain in Florida, July 25, 20101 death · 2 events
- Excessive Heat in Washington, July 25 to 26, 20101 death · 2 events
- Rip Current in Michigan, July 25, 20101 death · 1 event
- Flash Flooding and Hail in Arkansas, July 25 to 27, 2010$344,000 · 1 in hail · 21 events
- Flash Flooding and Damaging Wind in Louisiana, July 25, 2010$706,000 · 60 kt wind · 3 events
- Flooding in Iowa, July 25 to 31, 2010$625,000 · 5 events
- Flooding in Illinois, July 25 to 31, 2010$625,000 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 248293, 248294, 248295, 248296, 248297, 248300, 248299, 248298, 248301, 248303, 248304, 248305, 248306, 248307, 248308, 248309, 249177, 249178, 248310, 249179, 249180, 249181, 249182, 249183, 249184, 249185, 249186, 249187, 249188, 249189, 249190, 249191, 249192, 249194, 249195, 249193, 249196, 249197, 249198, 249200, and more.